Montana, 2013

Hail and Damaging Winds in Montana, June 21, 2013

June 21, 2013 · NWS BYZ · 5 events in 2 counties and zones

An upper level disturbance combined with an unstable airmass resulted in a couple of severe thunderstorms toward the Dakota border just after dawn. These severe thunderstorms were unusual for this time of day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An upper level disturbance combined with an unstable airmass resulted in a couple of severe thunderstorms toward the Dakota border just after dawn. These severe thunderstorms were unusual for this time of day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 21, 2:20 AM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 21, 2:20 AM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
320 AM MDT FRI JUN 21 2013

.SHORT TERM...VALID FOR TDY AND SAT...

SEVERAL OPPORTUNITIES FOR SHOWERS AND STORMS WILL EXIST DURING THE
NEXT 36 HOURS AS THE UPPER-LEVEL TROUGH CENTERED OVER ID AT 09 UTC
HEADS EAST. WHILE THE RESERVOIR OF STRONGEST INSTABILITY WILL STAY
ANCHORED DOWNSTREAM IN THE DAKOTAS...ENOUGH INGREDIENTS WILL EXIST
FOR SOME RISK OF SEVERE STORMS ACROSS PARTS OF OUR AREA TOO.

EARLY THIS MORNING...ELEVATED CONVECTION FED ON A 30+ KT LOW-LEVEL
JET HAS BEEN FORMING EAST OF BILLINGS SINCE ABOUT 06 UTC. INFRARED
SATELLITE IMAGES SUGGEST ANOTHER SUBTLE SHORT WAVE IMPULSE LOCATED
OVER CENTRAL AND NORTHEAST WY WILL MOVE INTO SOUTHEASTERN MT BY 12
UTC. THAT LENDS CREDENCE TO THE LAST SEVERAL HRRR RUNS AND SEVERAL
OTHER HIGH-RESOLUTION...CONVECTION-ALLOWING MODEL SIMULATIONS FROM
00 UTC IN SHOWING ROBUST STORMS DEVELOPING BY MORNING FROM BROADUS
AND EKALAKA TOWARD BAKER. FORECAST SOUNDINGS AND RAP ANALYSES SHOW
MUCAPE ON THE ORDER OF 1000 J/KG...MID LEVEL LAPSE RATES OF 7 C/KM
OR BETTER...AND EFFECTIVE SHEAR OF 60 KT IN SOUTHEASTERN MT DURING
THE MORNING. THUS...SOME SEVERE HAIL IS POSSIBLE...AND WE ACTUALLY
DECIDED TO MENTION THE RISK OF SEVERE STORMS EXPLICITLY WITHIN THE
FORECAST DURING THE MORNING HOURS AT BROADUS...BAKER..AND EKALAKA.

LATER TODAY...WE KEPT THE MENTION OF SEVERE STORMS IN SOUTHEASTERN
MT...AND EXPANDED IT BACK WEST AS FAR AS SHERIDAN AND LODGE GRASS.
THE WESTWARD EXTENSION OF THE SEVERE RISK WAS DONE LARGELY TO GIVE
DUE RESPECT TO CALIBRATED SEVERE THUNDERSTORM PROBABILITIES OFF OF
THE 21 UTC SREF...WHICH ARE FOCUSED IN THE SHERIDAN AREA BY THE 21
TO 00 UTC TIME FRAME. WE HAVE TO ADMIT THOUGH THAT CONFIDENCE WITH
THIS EVENT REMAINS BELOW-NORMAL...AND EARLY-DAY CONVECTION WILL BE
A PLAYER IN HOW THINGS EVOLVE LATER TOO. IF IT IS PERSISTENT...THE
BOUNDARY LAYER MAY NOT DESTABILIZE ENOUGH FOR SURFACE-BASED STORMS
BY LATE AFTERNOON. ON THE OTHER HAND...ENOUGH ELEVATED INSTABILITY
EXISTS TO SUPPORT SEVERE HAIL EVEN IF CONVECTION JUST CONTINUES TO
REGENERATE OVER SOUTHEASTERN MT THROUGH THE DAY. FINALLY...WE ALSO
INCREASED POPS OVER SOUTH CENTRAL MT FROM LIVINGSTON TO BIG TIMBER
AND HARLOWTON THIS AFTERNOON TOO WHERE A DIFFERENT WAVE WILL ALLOW
AT LEAST WEAK AND SCATTERED SHOWERS AND STORMS TO FORM.

TONIGHT...ONCE EVENING CONVECTION WINDS DOWN AND/OR MOVES OFF INTO
THE DAKOTAS...WE MIGHT HAVE A BIT OF A BREAK IN PRECIPITATION. THE
00 UTC ECMWF SUGGESTS ANOTHER WEAK SHORT WAVE TROUGH WILL GENERATE
MORE SHOWERS OR STORMS OVER SOUTHEASTERN MT TOWARD DAYBREAK THOUGH
AND THAT IS A GOOD EXAMPLE OF WHY CHANCE POPS REMAIN NECESSARY FOR
MOST AREAS IN THE 06 TO 12 UTC TIME FRAME.

SAT...THE 500-HPA TROUGH AXIS IS EXPECTED TO SWEEP ACROSS THE AREA
DURING THE AFTERNOON AND EVENING. STRONG QG-FORCING CONCOMITANT TO
THAT TROUGH AND INSTABILITY AHEAD OF THE 500-HPA COLD POOL WILL BE
SUFFICIENT TO GENERATE A HEALTHY BATCH OF CONVECTION. WE INCREASED
POPS INTO THE CATEGORICAL /80 PERCENT/ RANGE ALONG AND EAST OF THE
BILLINGS TO SHERIDAN LINE TO REFLECT THE LIKELIHOOD FOR AT LEAST A
PERIOD OF STORMS AHEAD OF THE TROUGH. THAT MOVE HAS STRONG SUPPORT
FROM THE 00 UTC MULTI-MODEL CONSENSUS. WE WILL ACTUALLY HAVE A LOW
RISK OF SEVERE STORMS AGAIN TOO...ESPECIALLY IF STORMS ARE ABLE TO
GET FAR ENOUGH AHEAD OF THE MID-LEVEL TROUGH AXIS...WHERE THEY MAY
HAVE ACCESS TO STRONGER EFFECTIVE SHEAR. SCHULTZ

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

THE EARLY PART OF THE EXTENDED FORECAST LOOKS UNSETTLED WITH A
DRYING AND WARMING TREND FROM WEDNESDAY ONWARD. THE BEST CHANCE OF
SHOWERS AND THUNDERSTORMS WILL BE MONDAY AND TUESDAY AS SOUTHWEST
FLOW OPENS UP AGAIN AND PROVIDES SEVERAL SHORTWAVES AND DEEPENING
MOISTURE. RAISED POPS FOR TUESDAY AS MODELS HAVE SLOWED DOWN A BIT
ON BUILDING THE RIDGE NOW UNTIL WEDNESDAY.

MODELS WERE CONSISTENT IN BUILDING A STRONG RIDGE INTO THE
NORTHERN ROCKIES WEDNESDAY INTO FRIDAY. THE GFS ACTUALLY HAS A
594DM HEIGHT LINE WORKING INTO SOUTHWEST MONTANA FRIDAY. THAT
WOULD LEAD TO A WARM AND MAINLY DRY FORECAST. WILL HAVE TO WATCH
FOR RIDGE RIDING SHORTWAVES FOR ISOLATED CONVECTION...BUT AT THIS
TIME THE MODELS WERE DRY WITH THE MID LEVEL FLOW. TWH

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP EAST OF A
ROUNDUP TO BILLINGS LINE EARLY THIS MORNING. SOME STORMS COULD
CONTAIN HEAVY RAIN AND SMALL HAIL OVER SOUTHEAST MONTANA.
THUNDERSTORM DEVELOPMENT WILL SPREAD INTO WESTERN SECTIONS BY LATE
MORNING. LOCAL MVFR CONDITIONS CAN BE EXPECTED IN THE STRONGER
STORMS. THUNDERSTORMS CHANCES WILL CONTINUE TONIGHT BUT THE MOST
LIKELY LOCATION FOR ADDITIONAL RAINFALL WILL BE OVER THE
SOUTHEAST. TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SAT     SUN     MON     TUE     WED     THU
-------------------------------------------------------
BIL 073 052/068 049/078 054/083 058/084 057/083 057/084
    5/T 38/T    61/B    11/B    23/T    31/B    10/U
LVM 069 043/066 044/079 046/083 051/083 052/086 051/087
    6/T 57/T    51/B    12/T    23/T    31/B    11/U
HDN 075 051/070 048/078 052/083 054/085 056/084 058/085
    5/T 38/T    61/B    11/B    22/T    21/B    10/U
MLS 076 056/072 053/080 056/084 059/085 059/086 057/086
    6/T 58/T    82/T    12/T    22/T    21/B    11/U
4BQ 075 054/071 051/079 054/085 057/086 057/087 058/088
    7/T 68/T    82/T    12/T    22/T    21/U    11/U
BHK 074 055/069 052/076 054/085 059/084 060/086 057/082
    7/T 67/T    82/T    12/T    33/T    21/B    11/U
SHR 075 050/069 045/076 049/082 052/084 051/085 052/084
    5/T 48/T    61/B    11/B    22/T    21/B    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 21, 2:25 AM MST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
325 AM MDT FRI JUN 21 2013

MTZ028>042-056>058-063>068-WYZ098-099-220930-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
325 AM MDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THIS MORNING...A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL ARE
POSSIBLE IN SOUTHEASTERN MONTANA.

THIS AFTERNOON AND EVENING...THERE IS A RISK OF SEVERE STORMS
FROM NEAR SHERIDAN AND LODGE GRASS TO BROADUS...EKALAKA...AND
BAKER. THE MAIN THREAT WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
ARE EXPECTED ACROSS THE AREA ON SATURDAY AND SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS MAY BE NEEDED OVER PARTS OF THE AREA TODAY AND
THIS EVENING.

CJS

In the hours before

Special weather statement, Jun 21, 4:11 AM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
511 AM MDT FRI JUN 21 2013

MTC075-211200-
POWDER RIVER MT-
511 AM MDT FRI JUN 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POWDER RIVER COUNTY UNTIL
600 AM MDT...

AT 510 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTHEAST OF MOORHEAD...OR 23 MILES
SOUTHWEST OF BROADUS...MOVING NORTHEAST AT 20 MPH.

PEA TO DIME SIZE HAIL AND HEAVY RAINFALL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BROADUS...EPSIE...OLIVE AND SONNETTE.

LAT...LON 4506 10567 4514 10602 4562 10575 4552 10512
TIME...MOT...LOC 1107Z 210DEG 16KT 4523 10577

CJS
Special weather statement, Jun 21, 5:36 AM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
636 AM MDT FRI JUN 21 2013

MTC011-025-211315-
FALLON MT-CARTER MT-
636 AM MDT FRI JUN 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FALLON AND NORTHERN
CARTER COUNTIES UNTIL 715 AM MDT...

AT 635 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF EKALAKA...MOVING
NORTHEAST AT 45 MPH.

PEA TO DIME SIZE HAIL AND HEAVY RAIN IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EKALAKA...MEDICINE ROCKS ST PARK...WILLARD...WEBSTER AND MILL IRON.

LAT...LON 4549 10474 4573 10498 4608 10486 4635 10441
      4603 10406 4583 10404
TIME...MOT...LOC 1231Z 219DEG 40KT 4581 10469

CJS

The radar

The Rapid City radar (KUDX), 223 km away, was scanning. The volume nearest the first event began at 12:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 funnel cloud, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Carter

When
June 21, 5:45 AM MST
Where
Carter County, 8.16 mi SSE of Ekalaka Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.780, -104.430

Ekalaka dispatch reported very strong winds along with pea size hail.

Funnel Cloud, Fallon

When
June 21, 5:47 AM MST
Where
Fallon County, 5.04 mi SE of Baker Arpt
Reported by
Law Enforcement
Coordinates
46.310, -104.190

An oil field worker reported a possible tornado. Law enforcement confirmed a funnel cloud but could not confirm a tornado.

Hail, Fallon

When
June 21, 5:47 AM MST
Where
Fallon County, 5.04 mi SE of Baker Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
46.310, -104.190

Thunderstorm Wind, Carter

When
June 21, 6:00 AM MST
Where
Carter County, 5.63 mi SSE of Ekalaka Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.810, -104.460

Funnel Cloud, Fallon

When
June 21, 6:05 AM MST
Where
Fallon County, 5.14 mi NE of Baker Arpt
Reported by
Trained Spotter
Coordinates
46.420, -104.170

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453372, 453370, 453376, 453378, 453379.